Alert archive / Idaho / Red Flag Warnings in 2008

Red Flag Warning 20, NWS Pocatello, ID

September 25, 200813 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Sep 25, 2008, 3:50 AM MDT for 13 counties in Idaho. It took effect at Sep 25, 2008, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 25, 2008, 3:50 AM MDT (09:50 UTC)
In effect from
Sep 25, 2008, 12:00 PM MDT
Expired
Sep 25, 2008, 8:00 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Custer County, ID, Fremont County, ID, Idaho County, ID, Jefferson County, ID, Lemhi County, ID, Madison County, ID, Power County, ID, Teton County, ID, Valley County, ID

The radar

The Pocatello radar (KSFX), 107 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 9.8 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2008-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2008-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3682 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPIH 250950
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
350 AM MDT THU SEP 25 2008

IDZ410-475-476-252245-
/O.UPG.KPIH.FW.A.0014.080925T2000Z-080926T0200Z/
/O.NEW.KPIH.FW.W.0020.080925T1800Z-080926T0200Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
350 AM MDT THU SEP 25 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY IN SOUTHEAST
IDAHO ZONES 475...476...AND 410...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A LOW PRESSURE DISTURBANCE WILL CROSS THE IDAHO PAN HANDLE TODAY
WITH A WEEK FRONTAL PASSAGE RESULTING IN WEST TO SOUTHWEST BREEZY
WINDS BETWEEN SUN VALLEY AND SALMON...INCLUDING PORTIONS OF THE
ARCO DESERT WHERE WIND GUSTS OF 25 TO 35 MPH AND RELATIVE HUMIDITY
IN THE LOWER AND MIDDLE TEENS ARE EXPECTED THIS AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

IDZ477-252245-
/O.NEW.KPIH.FW.W.0020.080925T1800Z-080926T0200Z/
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
350 AM MDT THU SEP 25 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY IN SOUTHEAST
IDAHO ZONE 477...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING. 

A LOW PRESSURE DISTURBANCE WILL CROSS THE IDAHO PAN HANDLE TODAY
WITH A WEEK FRONTAL PASSAGE RESULTING IN WEST TO SOUTHWEST BREEZY
WINDS IN THE NORTHERN SAWTOOTH FOREST AREA. WIND GUSTS OF 25 TO
30 MPH AND RELATIVE HUMIDITY IN THE LOWER TEENS ARE EXPECTED THIS
AFTERNOON.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS85 KPIH 252027
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
227 PM MDT THU SEP 25 2008

IDZ410-475>477-260200-
/O.CON.KPIH.FW.W.0020.000000T0000Z-080926T0200Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
227 PM MDT THU SEP 25 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING FOR EASTERN IDAHO DUE TO WIND AND HUMIDITY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

A DRY COLD FRONT HAS INCREASED WIND TO CRITICAL THRESHOLDS AS
RELATIVE HUMIDITY LOWERS IN PORTIONS OF THE WARNED AREA TO BELOW
THE 15 PERCENT LEVEL. WIND IS EXPECTED TO RAPIDLY DECREASE SHORTLY
AFTER 800 PM TONIGHT...REDUCING THE EXPLOSIVE FIRE GROWTH THREAT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MESSICK
000 
WWUS85 KPIH 260133
RFWPIH

RED FLAG WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
733 PM MDT THU SEP 25 2008



IDZ410-475>477-260245-
/O.EXP.KPIH.FW.W.0020.000000T0000Z-080926T0200Z/
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
EAST SALMON RIVER MOUNTAINS/SALMON NF-
LEMHI AND LOST RIVER RANGE/CHALLIS NF-
SAWTOOTH RANGE/NORTHERN SAWTOOTH NF-
733 PM MDT THU SEP 25 2008

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR ID ZONES
410 475 476...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING. 

WINDS HAVE DIED DOWN ACROSS THE REGION THIS EVENING AS THE FRONT
MOVES OFF TO OUR EAST. THEREFORE THE RED FLAG WARNING WILL BE
ALLOWED TO EXPIRE AT 8PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Sep 25, 2:36 AM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 25, 2:36 AM MDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
236 AM MDT THU SEP 25 2008

.DISCUSSION...CLOUDS CONTINUE TO MOVE ACROSS PORTIONS OF EASTERN
IDAHO THIS MORNING...IN ADVANCE OF SYSTEM MAKING ITS WAY INLAND.
CLOSED CIRCULATION APPROACHING VANCOUVER ISLAND AT THIS HOUR WITH
TRAILING TROF TO THE SOUTH AND SOUTHWEST. SYSTEM IS STILL FORECAST TO
WEAKEN AS IT MOVES EASTWARD TODAY AND FRIDAY. MOISTURE REMAINS AT
OR ABOVE 600MB SO NO PRECIPITATION IS EXPECTED. WINDS OF 25 TO 35
KTS AROUND 10000 FT OR SO SHOULD MIX DOWN TODAY...CREATING BREEZY
CONDITIONS ACROSS EASTERN IDAHO. THE STRONGEST WINDS WILL BE IN
THE MTNS AND ACROSS THE UPPER AND MIDDLE SNAKE PLAIN. GUSTS OF 25
TO 35 MPH WILL BE COMMON IN THESE AREAS THIS AFTN AND EARLY
EVENING. AFTER THIS SYSTEM MOVES TO OUR EAST...MORE ZONAL FLOW
WILL DEVELOP HEADING INTO THE WEEKEND. IT WILL REMAIN DRY DURING
THIS PERIOD AND THROUGH THE EARLY PART OF NEXT WEEK. STRONG RIDGE
IS FORECAST TO BUILD ACROSS EASTERN IDAHO. IT APPEARS THAT
SOMETIME NEXT WEEK..THE PATTERN WILL SHIFT FAR ENOUGH EAST TO
ALLOW MOISTURE TO MOVE INTO THE AREA AND WITH IT THE POSSIBILITY
OF SOME SHOWERS/TSTORMS. RIGHT NOW...FCST HAS THAT HAPPENING ON
TUESDAY WITH INCREASING CLOUDS AND A SLIGHT CHC ONLY IN THE MTNS.
WOULD NOT BE SURPRISED TO SEE THAT DELAYED MORE AS THIS HAS BEEN
THE TREND...AND SOMETIMES THE MODELS TRY TO BREAK DOWN THESE
PATTERNS TOO QUICKLY.

LOOKING AT TEMPS...A SLOW WARMING TREND IS EXPECTED
INTO THE WEEKEND FOR AFTN HIGHS. A LITTLE FASTER WARMING TREND IS
EXPECTED FOR EARLY NEXT WEEK AHEAD OF ANTICIPATED
CLOUDS/CONVECTION. OVERNIGHT LOW FOR THE NEXT SEVERAL MORNINGS
WILL BE NEED TO BE WATCHED ACROSS THE UPPER AND MIDDLE SNAKE
VALLEY. FCST TEMPS ARE RIGHT NOW IN THE LOW TO MID 30S...WHICH
CERTAINLY MEAN FROST AND/OR LIGHT FREEZES. FOR NOW...WILL NOT OPT
FOR ANY HIGHLIGHTS TONIGHT ESPECIALLY SINCE CLOUDS WILL BE IN THE
AREA AND ANY PROLONGED FROST/LIGHT FREEZE IS NOT EXPECTED. WITH
LESS CLOUD COVER AFTER TONIGHT...LONGER PERIODS OF FROST AD/OR
FREEZE CONDITIONS MIGHT BE EXPERIENCED.  KEYES

&&

.AVIATION...WIDESPREAD VFR CONDITIONS THROUGH THE WEEK.  A LOW
PRESSURE DISTURBANCE CROSSING THE IDAHO PAN HANDLE THIS AFTERNOON
WILL RESULT IN BREEZY CONDITIONS AT SNAKE PLAIN TAF SITES WHERE
SOUTHWEST WINDS OF 10 TO 20 KNOTS AT BYI...PIH AND IDA WILL DEVELOP
BY EARLY AFTERNOON. RS

&&

.FIRE WEATHER...A LOW PRESSURE DISTURBANCE WILL CROSS THE IDAHO PAN
HANDLE TODAY WITH A WEAK FRONTAL PASSAGE RESULTING IN WEST TO
SOUTHWEST BREEZY WINDS BETWEEN SUN VALLEY AND SALMON...INCLUDING
PORTIONS OF THE ARCO DESERT WHERE WIND GUSTS OF 25 TO 35 MPH ARE
EXPECTED THIS AFTERNOON. MAINLY HIGH LEVEL CLOUDS WILL BE OVER THE
CENTRAL MOUNTAINS THIS AFTERNOON WITH RELATIVE HUMIDITY IN THE
LOWER LEVELS IN THE LOWER TEENS. A RED FLAG WARNING HAS BEEN
ISSUED FOR ZONES 475...476...477 AND 410. LIGHTER WINDS UNDER A
WEAK HIGH PRESSURE RIDGE ARE EXPECTED FRIDAY. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
IDZ410-475>477.

&&
Hazardous weather outlook, Sep 25, 3:15 AM MDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
315 AM MDT THU SEP 25 2008

IDZ017>025-031-032-260915-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
315 AM MDT THU SEP 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL MOVE TOWARD EASTERN IDAHO TODAY AND TONIGHT.
BREEZY WEST TO SOUTHWEST WINDS WILL DEVELOP OVER THE ENTIRE REGION
BY AFTERNOON AND LINGER INTO THIS EVENING. SUSTAINED WINDS OF 10
TO 20 MPH WILL BE COMMON...WITH UP TO 25 MPH POSSIBLE IN THE
MOUNTAINS AND UPPER SNAKE PLAIN. GUSTS OF 25 TO 35 MPH WILL ARE
FORECAST AS WELL IN THESE AREAS. VERY DRY AIR WILL REMAIN PLACE
TODAY OVER THE REGION...WITH ONLY ENOUGH MOISTURE FOR HIGH AND MID
LEVEL CLOUDS. THE COMBINATION OF THESE CONDITIONS HAS PROMPTED A
RED FLAG WARNING FOR THE CENTRAL MOUNTAINS AND UPPER SNAKE PLAIN.
PLEASE SEE RFWPIH FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WITH DRY AIR IN PLACE...MORNING LOWS WILL AGAIN DROP INTO THE 30S
ACROSS THE SNAKE PLAIN AND EASTERN MAGIC VALLEY. CURRENT FORECASTS
CALL FOR POCKETS OF POSSIBLE FROST AND/OR LIGHT FREEZE
CONDITIONS...MOSTLY IN THE MIDDLE AND UPPER SNAKE VALLEY. THOSE
WITH AGRICULTURAL OR HORTICULTURAL INTERESTS SHOULD MONITOR
OVERNIGHT LOWS INTO EARLY NEXT WEEK TO SEE IF PROTECTING PLANTS
AND VEGETATION IS REQUIRED.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Nearby

Red Flag Warnings in Idaho, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.